Nebraska, 2021

Damaging Winds in Nebraska, July 10, 2021

July 10, 2021 · NWS GLD · 3 events in 1 county or zone

During the late afternoon on July 9th, storms developed off the Rockies and moved southeast across Northern Colorado and Southern Wyoming. As the storms moved southeast, they clustered together and produced outflow boundaries for more storms to develop along.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon on July 9th, storms developed off the Rockies and moved southeast across Northern Colorado and Southern Wyoming. As the storms moved southeast, they clustered together and produced outflow boundaries for more storms to develop along. These storm clusters continued to move southeast into extreme Southwest Nebraska shortly after midnight on the 10th. These storms produced wind gusts up to 80 mph which caused damage to a fence in the city of McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 12:01 AM CST, 39 minutes earlier.

Area forecast discussion, Jul 10, 12:01 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1201 AM MDT Sat Jul 10 2021

.UPDATE...
Issued at 1154 PM MDT Fri Jul 9 2021

The severe thunderstorm watch for the Tri-State area has been
canceled as the bulk of the severe weather has moved southeast out
of the Tri-State area. Chances for precipitation continue through
the remainder of the night particularly for the eastern part of
the Tri-State area with some new thunderstorms possible for
portions of Red Willow and Hitchcock counties beginning between
06Z-08Z. Any thunderstorms that should occur yield gusty winds in
those areas.

&&

.SHORT TERM...(This afternoon through Saturday Night)
Issued at 309 PM MDT Fri Jul 9 2021

This afternoon, temperatures will peak in the upper 90's and low
100's across the area this afternoon with mostly sunny skies. Most
of the area will see heat index values around 100 as dewpoints
across the western half drop down into the 50's and 40's. However,
the eastern half of the area (mainly from Trenton, NE to Leoti, KS
and east) has had more moist air advecting into the area from the
southeast. With this moisture advection, dewpoints have remained in
the mid to upper 60's with a few 70's. This has slightly hampered
temperatures from reaching the high that was originally forecasted,
but has led to heat index values already reaching 100 to 105 by the
early afternoon.

This evening, thunderstorms are expected to move into the northwest
portion of the area and then move southeast across the area. The
thunderstorms are expected to initially form in Southern Wyoming and
Northern Colorado before moving southeast along with a shortwave at
500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the
storms and effective shear greater than 35 knots, the storms may
produce severe hail and wind gusts. Currently, the wind looks to be
the greater threat for most of the area given the potential linear
storm mode and CAPE values in excess of 2000 J/KG. However, the hail
can not be overlooked as a few storms may be capable of producing
hail around 2" in diameter. With all of this in mind, a severe
thunderstorm watch has been issued for counties along the Nebraska
border.

After midnight, the storms are expected to exit the region to the
south with maybe a few storms lingering in Southwest Nebraska and
West-Central Kansas. The severe threat is expected to be low at that
time though an isolated severe storm can not be ruled out.
Otherwise, a cold front is expected to move in from the north a few
hours after midnight. This front will help contribute to the chances
for the lingering storms. The front will also swing winds to more
out of the north and cool temperatures a bit which is why lows are
expected to be in the 60's.

Tomorrow, winds will be a bit stronger and out of the north with a
few gusts up to 35-40mph, especially in the morning hours. There
will still be a slight chance for a few storms in the aforementioned
area through the afternoon hours as a 500mb trough swings near the
area from the northeast. Otherwise, drier conditions across the area
with clearing skies and high temperatures only reaching the low to
mid 80's.

Tomorrow night, winds are expected to weaken and become more light
and variable through the night. Lows are forecasted to be in the
50's with mostly clear skies across the area.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MDT Fri Jul 9 2021

For this long-term forecast period, the weather pattern will be in a
transitionary status. Initially, a large upper level low pressure
system will move slowly moving across the Midwestern US, and then
the high pressure ridge to the west will be strengthening.
Therefore, the Tri-State Region will initially be under north flow
with dry conditions forecast and slightly cooler than normal
temperatures.

The weather pattern next week begins to transition to one dominated
by another significant high pressure ridge across the western United
States. This will have an impact on our area, and the result will
come in the form of hot temperatures once again by mid-week. In
addition, the forecast area will transition to northwest flow, which
can be a favorable pattern for storms. There are chances for storms
in the forecast, but the important details remain relatively
uncertain, including exact timing, areas to be impacted, and how bad
the storms will be. Model guidance isn't in great agreement either,
which lowers confidence and what will happen precisely. Overall, you
can expect a return to hot weather and an increase in storm chances
by mid to late week, but how hot it will become or how bad and
widespread any storms will be remains the big question.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM MDT Fri Jul 9 2021

KGLD sees VFR conditions throughout the 06Z TAF period. Winds at
KGLD begin from the south around 12 kts before turning
northeasterly at 9 kts at 08Z. At 11Z, KGLD winds increase to
12G22 kts and turn northerly then increase to 19G28 kts by 14Z.
The northerly winds at KGLD then expect to slow to around 7 kts at
02Z.

KMCK also expects to see VFR conditions during the 06Z TAF period.
KMCK winds begin light and variable with a brief thunderstorm
possible between 07-08Z that will change winds to southeasterly at
15G25. At 09Z, winds at KMCK turn northerly around 15 kts before
increasing to 15G20 kts as vicinity thunderstorms start by 13Z. At
17Z, chances for thunderstorms look to end near KMCK with winds
turning north- northwesterly at 15G25 kts. By 02Z, KMCK winds
decrease to around 11 kts and turn northerly once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...KAK
LONG TERM...RRH
AVIATION...076
Hazardous weather outlook, Jul 10, 12:09 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1209 AM MDT Sat Jul 10 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1209 AM MDT Sat Jul 10 2021 /109 AM CDT Sat Jul 10 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms chances will continue through the night, mainly near
West-Central Kansas and Southwest Nebraska with the main hazard being
cloud to ground lightning and potentially strong wind gusts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a chance for thunderstorms Saturday morning. Primary hazard
at this time is cloud to ground lightning.

Another chance for thunderstorms looks to be Tuesday through
Thursday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required.

In the hours before

Special weather statement, Jul 9, 11:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
1210 AM CDT Sat Jul 10 2021

KSZ028-029-100545-
Gove KS-Logan KS-
1210 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND GOVE COUNTIES UNTIL
1245 AM CDT...

At 1210 AM CDT, thunderstorm outflow was located along a line
extending from 13 miles southeast of Wallace to 8 miles north of
Utica. Movement was north at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Quinter, Gove, Winona, Monument, Russell Springs and The Monument
Rocks.

This includes Interstate 70 in Kansas between mile markers 96 and
113.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3870 10148 3883 10147 3911 10139 3910 10015
      3870 10015
TIME...MOT...LOC 0510Z 185DEG 24KT 3876 10142 3875 10013

JN
Local storm report, Jul 9, 11:11 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     9 S SAINT FRANCIS       39.64N 101.80W
07/09/2021  M61 MPH          CHEYENNE           KS   MESONET

            FROM KSU MESONET SITE.

&&
Local storm report, Jul 9, 11:13 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND GST     2 W MONUMENT            39.10N 101.04W
07/09/2021  M56 MPH          LOGAN              KS   MESONET

            MESONET STATION UP841 1.9 W MONUMENT (UPR).

&&
Local storm report, Jul 9, 11:33 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1133 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     9 S SAINT FRANCIS       39.64N 101.80W
07/09/2021  M61 MPH          CHEYENNE           KS   MESONET

            FROM KSU MESONET SITE.

0724 PM     TSTM WND GST     9 N KANORADO            39.47N 102.04W
07/09/2021  M54 MPH          SHERMAN            KS   PUBLIC

            REPORT ON FACEBOOK OF 54MPH WIND GUST ON
            PERSONAL WEATHER STATION.

0830 PM     TSTM WND GST     7 SSW FLAGLER           39.20N 103.11W
07/09/2021  E50 MPH          KIT CARSON         CO   PUBLIC

            REPORT OF 40-50 MPH WINDS WITH STORM.

0846 PM     FUNNEL CLOUD     2 SW STRATTON           39.29N 102.63W
07/09/2021                   KIT CARSON         CO   911 CALL CENTER

            DISPATCH RELAYED REPORT OF FUNNEL CLOUD NEAR
            INTERSTATE 70.

0851 PM     TSTM WND GST     AROYA                   38.85N 103.13W
07/09/2021  M57 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP695 AROYA (UPR).

0852 PM     TSTM WND GST     4 NE IDALIA             39.75N 102.26W
07/09/2021  M55 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

0855 PM     TSTM WND GST     7 NNE AROYA             38.94N 103.07W
07/09/2021  M71 MPH          CHEYENNE           CO   PUBLIC

            REPORT OF 71MPH WIND GUST VIA TWITTER.

0908 PM     HIGH SUST WINDS  1 W KIT CARSON          38.76N 102.81W
07/09/2021  M40 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP729 0.5 W KIT CARSON (UPR)
            GUSTING TO 51MPH.

0910 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
07/09/2021  M62 MPH          WICHITA            KS   MESONET

            FROM KSU MESONET SITE.

0910 PM     TSTM WND GST     2 W EDSON               39.33N 101.58W
07/09/2021  M54 MPH          SHERMAN            KS   MESONET

            MESONET STATION K5ED7 I-70 - EDSON
            INTERCHANGE.

0914 PM     HAIL             KIT CARSON              38.77N 102.80W
07/09/2021  M0.25 INCH       CHEYENNE           CO   911 CALL CENTER

            DISPATCH ALSO REPORTED NEAR ZERO VISIBILITY
            DUE TO BLOWING DUST WITH THE STORM.

0917 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
07/09/2021  M51 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

0924 PM     TSTM WND GST     2 E MCCOOK              40.20N 100.58W
07/09/2021  M53 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

0940 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
07/09/2021  M51 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

0940 PM     TSTM WND GST     15 SE WALLACE           38.76N 101.39W
07/09/2021  M52 MPH          LOGAN              KS   MESONET

            WUNDERGROUND SITE REPORTS 52 MPH GUST.

0944 PM     TSTM WND GST     15 SE WALLACE           38.76N 101.40W
07/09/2021  M55 MPH          LOGAN              KS   MESONET

0955 PM     TSTM WND GST     5 SE GOVE               38.91N 100.42W
07/09/2021  E59 MPH          GOVE               KS   MESONET

            FROM KSU MESONET SITE.

1013 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
07/09/2021  M59 MPH          SHERMAN            KS   ASOS

            FROM OUTFLOW WINDS BEHIND THE STORMS.

1015 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
07/09/2021  M53 MPH          WICHITA            KS   MESONET

            MESONET STATION FW1490 LEOTI.

1034 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
07/09/2021  M52 MPH          GREELEY            KS   AWOS

1047 PM     TSTM WND GST     2 W MONUMENT            39.10N 101.04W
07/09/2021  M56 MPH          LOGAN              KS   MESONET

            MESONET STATION UP841 1.9 W MONUMENT (UPR).

------------------EXCESSIVE HEAT REPORTS--------------------------

1253 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/09/2021  M105 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY REPORTS HEAT
            INDEX OF 105.

0115 PM     EXCESSIVE HEAT   GOVE                    38.96N 100.49W
07/09/2021  M106 F           GOVE               KS   PUBLIC

            TEMP: 98. DEWPOINT: 70. STATION EVANS48.

0146 PM     EXCESSIVE HEAT   5 S TRIBUNE             38.39N 101.74W
07/09/2021  M105 F           GREELEY            KS   MESONET

            MESONET STATION DW9439 TRIBUNE REPORTS HEAT
            INDEX OF 105.

0153 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/09/2021  M107 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY REPORTS 107 HEAT
            INDEX.

0155 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
07/09/2021  M106 F           SHERIDAN           KS   MESONET

            MESONET STATION 3859D 5 NW TASCO REPORTS
            HEAT INDEX OF 106.

0234 PM     EXCESSIVE HEAT   ALMENA                  39.89N 99.71W
07/09/2021  M105 F           NORTON             KS   MESONET

            MESONET STATION KALNV ALMENA REPORTS 105
            HEAT INDEX.

0250 PM     EXCESSIVE HEAT   6 E TRIBUNE             38.47N 101.65W
07/09/2021  M105 F           GREELEY            KS   MESONET

            MESONET STATION 2925D 5 E TRIBUNE REPORTS
            HEAT INDEX OF 105.

0251 PM     EXCESSIVE HEAT   NORCATUR                39.84N 100.19W
07/09/2021  M105 F           DECATUR            KS   MESONET

            MESONET STATION FW8153 NORCATUR REPORTS 105
            DEGREES HEAT INDEX.

0259 PM     EXCESSIVE HEAT   ALMENA                  39.89N 99.71W
07/09/2021  M109 F           NORTON             KS   MESONET

            MESONET STATION KALNV ALMENA REPORTS A HEAT
            INDEX OF 109.

0321 PM     EXCESSIVE HEAT   SELDEN                  39.54N 100.57W
07/09/2021  M107 F           SHERIDAN           KS   PUBLIC

            WUNDERGROUND STATION KKSSELD3 REPORTS 107
            HEAT INDEX.

0325 PM     EXCESSIVE HEAT   HOXIE                   39.36N 100.44W
07/09/2021  M106 F           SHERIDAN           KS   MESONET

            MESONET STATION KHOXE HOXIE REPORTS HEAT
            INDEX OF 106.

0355 PM     EXCESSIVE HEAT   3 SE OAKLEY             39.10N 100.82W
07/09/2021  M105 F           LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY REPORTS 105
            HEAT INDEX.

0355 PM     EXCESSIVE HEAT   1 S JENNINGS            39.66N 100.29W
07/09/2021  M105 F           DECATUR            KS   MESONET

            MESONET STATION K5HJN K-383 - 2 MI. SW OF
            JENNINGS REPORTS HEAT INDEX OF 105.

&&
Special weather statement, Jul 9, 11:33 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
1133 PM MDT Fri Jul 9 2021

COZ092-KSZ016-027>029-041-042-100615-
Cheyenne County CO-Wichita KS-Gove KS-Wallace KS-Greeley KS-
Graham KS-Logan KS-
1133 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...WICHITA...WALLACE...LOGAN...GREELEY...GOVE
COUNTIES IN WEST CENTRAL KANSAS AND SOUTHWESTERN GRAHAM COUNTIES IN
NORTHWESTERN KANSAS UNTIL 1215 AM MDT/115 AM CDT/...

At 1133 PM MDT/1233 AM CDT/, thunderstorm outflow was located along a
line extending from 12 miles north of Pendennis to 10 miles northeast
of Hartman. Movement was northwest at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Oakley, Leoti, Quinter, Sharon Springs, Tribune, Grainfield and
Grinnell.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 76 and 112.
 Highway 385 between mile markers 136 and 139.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for east central Colorado...and west central Kansas.

LAT...LON 3860 10203 3862 10237 3907 10201 3912 10179
      3913 10015 3922 10014 3922 10005 3913 10005
      3911 10015 3870 10016 3870 10113 3841 10113
      3826 10168 3826 10202
TIME...MOT...LOC 0533Z 143DEG 25KT 3882 10033 3824 10210

JN
Special weather statement, Jul 10, 12:23 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
1223 AM MDT Sat Jul 10 2021

COZ090-KSZ001>004-NEZ079>081-100700-
Yuma County CO-Norton KS-Rawlins KS-Decatur KS-Cheyenne KS-
Red Willow NE-Hitchcock NE-Dundy NE-
1223 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHERN CHEYENNE...NORTHWESTERN NORTON...NORTHERN RAWLINS
AND NORTHERN DECATUR COUNTIES IN NORTHWESTERN KANSAS...RED WILLOW...
HITCHCOCK AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 100 AM
MDT/200 AM CDT/...

At 1222 AM MDT/122 AM CDT/, thunderstorm outflow was located along a
line extending from 4 miles west of Medicine Creek Reservoir State
Recreation Area to 4 miles north of Otis. Movement was south at 30
mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
McCook, Yuma, Wray, Oberlin, St. Francis, Atwood and Benkelman.

This includes Highway 385 between mile markers 217 and 261.

LAT...LON 4000 10019 4000 9995 3987 9988 3967 10280
      4029 10279 4035 10189 4035 10020
TIME...MOT...LOC 0622Z 340DEG 25KT 4039 10034 4021 10294

JN

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 10, 12:40 AM CST
Where
Red Willow County, 0.89 mi NW of Mc Cook
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.210, -100.630

As storms moved across Red Willow County, winds associated with the storm's outflow blew a fence down on the north side of McCook.

Thunderstorm Wind, Red Willow

When
July 10, 12:40 AM CST
Where
Red Willow County, 0.86 mi W of Mc Cook
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
40.201, -100.636

Multiple McCook school buses had many side windows blown out of them. The city of McCook was also out of power for approximately four hours.

Thunderstorm Wind, Red Willow

When
July 10, 12:40 AM CST
Where
Red Willow County, 1.26 mi WNW of Mc Cook
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.210, -100.640

A trained spotter estimated 70 mph moved over the location as storms moved into the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973819, 973820, 973821.